USMLE Step 1

/

Immunology

/

Transfusion Reactions

Previous
Next

Anaphylactic Transfusion Reactions

1378
Watch Video

Summary

Anaphylactic Transfusion Reactions are a rare but severe allergic reaction that happens immediately during blood transfusions. Specifically, patients develop hives, swelling of the throat, and hypotension, all signs of anaphylaxis. The cause of these reactions is foreign proteins in donor blood. The most common protein implicated is Immunoglobulin A (IgA), which causes allergic reactions in people with Selective IgA Deficiency.

Key Points

  • Anaphylactic Transfusion Reaction
    • Allergic reaction against plasma proteins in transfused blood
      • Example of Type 1 Hypersensitivity
      • Presents with urticaria, pruritus, fever, wheezing, hypotension, respiratory arrest, shock
    • Occurs immediately
      • Within minutes after transfusion
    • Commonly seen in Selective IgA Deficiency
      • IgA in donor blood is the allergen that induces IgE binding and immune activation